Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 77, NWS Grand Rapids, MI

July 27, 2000Isabella County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 27, 2000, 8:30 PM EDT for Isabella County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2000, 8:30 PM EDT (00:30 UTC)
Expired
Jul 27, 2000, 9:00 PM EDT
In force
30 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Isabella County, MI

The radar

The Grand Rapids radar (KGRR), 100 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1762 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1762 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

271 
WUUS53 KGRR 280030
SVRGRR
MIC073-280100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
830 PM EDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ISABELLA COUNTY IN CENTRAL MICHIGAN

* UNTIL 900 PM EDT

* AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST EAST OF BEAL CITY... OR 5 MILES WEST OF MT
  PLEASANT... MOVING NORTHEAST AT 25 MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MT PLEASANT AROUND 835 PM EDT
   LEATON AROUND 840 PM EDT
   LOOMIS AROUND 845 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:49 PM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 27, 3:49 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
349 PM EDT THU JUL 27 2000

MODELS ARE SIMILAR IN SHOWING THE LOW PRESSURE SYSTEM HANGING AROUND
THROUGH SATURDAY...PROVIDING THE REGION WITH SHOWERS AND
THUNDERSTORMS.

TONIGHT WITH SOME PVA AND MOISTURE ADVECTION...NUMEROUS SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED.  WHERE THE PRECIPITATION
PERSISTS...SOME HEAVY RAIN CAN BE EXPECTED.  LOCALLY AN INCH OR TWO
WILL FALL WITH A FEW OF THESE CELLS.  AS FOR SEVERE
WEATHER...THINKING IT WILL REMAIN ISOLATED AT BEST.  PRIMARY THREAT
WILL BE HAIL...CONSIDERING THE FAVORABLE WET BULB ZERO VALUES.  LAN
TO JXN REGION WOULD BE THE MOST FAVORED LOCATION.

THEN FOR FRIDAY THROUGH SATURDAY...WILL GO WITH SCATTERED
CONVECTION.  THE UPPER LOW SITS ACROSS THE AREA.  AT THIS
POINT...PRIMARILY DIURNAL CONVECTION SHOULD DOMINATE...BUT ENOUGH
INSTABILITY PERSISTS TO KEEP SOME ACTIVITY GOING INTO THE NIGHT.

AS FOR TEMPERATURES...WILL GO WITH A BLEND OF THE NGM AND AVN MOS.

EXTENDED FORECAST
THE MEDIUM RANGE MODELS SHOW THE SLOW MOVG UPR LOW OVR THE LAKES
WILL BE SLOW TO MOVE EAST. THE KEY TO ANYTHING MOVING IS THE HUGE
WRN US RIDGE. IT IS PREVENING ANY KICKERS FROM MOVG THE LOW EAST.
AND THE MODELS DON/T SHOW THAT SCENARIO CHANGING MUCH THRU TUESDAY.
SO THAT MEANS NOT A WHOLE LOT OF CHANGE THRU THE EARLY PART OF NEXT
WEEK. THE CANADIAN MODEL DOES SHOW A LITTLE FASTER MOVEMENT THAN THE
OTHER MODELS BUT FEEL THAT THE CUTOFF LOW WON/T MOVE TOO QUICK. WILL
KEEP THE MENTION OF PCPN IN THRU THE PERIOD BUT WON/T GET TOO
PESSIMISTIC WITH CLOUD COVER. SHOULD BE QUITE A FEW BREAKS IN THE
CIG SINCE THE UPR COLD POOL ISN'T THAT DEEP.

.GRR...NONE.

In the hours before

Local storm report, Jul 27, 7:44 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
744 PM EDT THU JUL 27 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    BANGOR TWP                MI   WIND DAMAGE
07/27/00   VAN BUREN                      TRAINED SPOTTER REPORTED
                                          18 INCH DIAMETER TREE DOWN.
                                          NUMEROUS 1^2 INCH DIAMETER
                                          TREES DOWN. OCCURRED NEAR
                                          VAN AUKEN LAKE... AND ALONG
                                          COUNTY ROAD 376.

TRH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:34 PM EDTSevere Thunderstorm WarningGRRKalamazoo56 min
Jul 28, 12:57 PM EDTSevere Thunderstorm WarningGRRBarry, Kent63 min
Jul 28, 1:10 PM EDTSevere Thunderstorm WarningGRRMuskegon, Newaygo50 min
Jul 28, 1:27 PM EDTSevere Thunderstorm WarningGRREaton, Ionia48 min
Jul 28, 2:08 PM EDTSevere Thunderstorm WarningGRRKalamazoo67 min
Jul 28, 2:13 PM EDTSevere Thunderstorm WarningGRREaton, Ionia32 min
Jul 28, 2:19 PM EDTSevere Thunderstorm WarningGRRMontcalm56 min
Jul 28, 3:46 PM EDTSevere Thunderstorm WarningGRRJackson59 min
Jul 28, 4:43 PM EDTSevere Thunderstorm WarningGRRJackson32 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.